Naloxone is a life-saving treatment for people who have overdosed on fentanyl, heroin or prescription painkillers. It counteracts the effects of an opioid overdose by blocking the brain’s opioid receptors, and it comes both as a nasal spray called Narcan and an auto-injector called Evzio. Despite it undoubtedly saving many lives, there are concerns about the number of complications that can arise from the use of naloxone.

Medical professionals are seeing more cases of noncardiogenic pulmonary edema, where large amounts of fluid are present in the lungs, in the lungs, after the administration of naloxone. Although no actual studies have been done on this phenomenon, experts theorize that when people wake up after being treated, their first instinct is to take a deep breath. Because one of the symptoms of overdose is a closed throat, this puts too much pressure on the lungs and can lead to injuries, similar to what can happen to divers using underwater breathing apparatus. Another possibility is that this damage to the lungs is a result of the opioids themselves, and we’re noticing more cases because more people are surviving overdoses thanks to naloxone.

 Another common problem with naloxone administration is that the first responders may be used to administering naloxone by injection, which was available before the nasal spray. Now the nasal spray is more widely available, but not everyone is fully trained in how to use it. It takes a little longer to work than the injection, and some first responders might overreact and give a second dose of the spray if the person does not start breathing immediately. To prevent pulmonary edema, doctors say that artificial respiration should come first, follow by the use of naloxone.

Asana Recovery Center

There are other side effects inherent in the use of naloxone. Acute Withdrawal Syndrome (AWS) can occur when patients wake right after it is administered. This involves nausea, vomiting, tachycardia, diarrhea, hypertension, nervousness, and restlessness. The severity of the symptoms is proportional to the amount of naloxone given. Other, more serious complications include cardiac arrest, seizures, and violent behavior. In emergency rooms, medical practitioners try to give the lowest dose possible, but this isn’t always feasible in the field, particularly if the naloxone is being administered by a police officer or civilian with no real knowledge of the drug. It’s also not possible to control the dose of the pre-loaded naloxone available to the public.

Many experts argue that it isn’t necessarily the naloxone causing problems, and there haven’t been enough studies done to say definitively one way or the other. The side effects could be a result of other substances the patient has taken, the period of time they went without oxygen before being revived, or pre-existing heart conditions.

If you or a loved one need help to quit drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504.